Cold/Wind Chill, Cook
- When
- December 22, 12:00 AM CST to 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A 76 year old woman died from cold exposure on Roosevelt Road in Chicago on December 22nd. Low temperatures on December 22nd were in the upper teens.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 76 year old woman died from cold exposure on Roosevelt Road in Chicago on December 22nd. Low temperatures on December 22nd were in the upper teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 21, 11:00 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 PM CST TUE DEC 21 2010
.DISCUSSION...
702 PM CST
THE COLD FRONT IS SLOWLY MOVING INTO NORTH CENTRAL ILLINOIS. WE
WILL EXTEND THE DENSE FOG ADVISORY UNTIL MIDNIGHT. ESPECIALLY...
FOR NORTHEAST ILLINOIS AND NORTHWEST INDIANA. WE USED THE LOCAL
WRF MODEL...SOME GFS GUIDANCE AND SURFACE ANALYSIS FOR OUR
FORECAST.
//PREV DISCUSSION...
236 PM CST
HAVE ISSUED A DENSE FOG ADVISORY FOR MUCH OF FAR NRN IL FOR THIS
EVENING BASED ON VISIBILITY TRENDS. ALSO...HIGHER DEW POINT AIR
/ABOVE FREEZING/ CONTINUES TO SEEP NORTHWARD OVER FRESH SNOW
COVER. VISIBILITY ACROSS THE ADVISORY AREA HAS LOWERED TO A
QUARTER MILE OR LESS AT MANY LOCATIONS. CONDITIONS WILL IMPROVE
WITH FROPA THIS EVENING. THIS FRONT...NOW EAST OF MS RIVER...IS
FORECAST TO PASS EWD...REACHING RFD BY ABOUT 5 PM AND CHICAGO BY 7
PM. ASSD WIND SHIFT TO THE WNW AND INFLUX OF MUCH LOWER DEW POINTS
WILL ALLOW FOR RAPID IMPROVEMENT IN VISIBILITY. TEMPERATURES TO
MAX OUT ALONG THIS BOUNDARY THIS EVENING. AS UPPER LOW OVER
MN/MWRN WI DAMPENS OUT AND EJECTS SEWD TONIGHT...THIS FRONT SHOULD
GET AN ADDED PUSH. FOR NOW JUST WENT WITH CLOUDY SKIES...BUT
EXPECT SOME CLEARING OVERNIGHT AS DRIER POST FRONTAL AIR SCOURS
OUT LOWER CLOUD DECK. FOR THIS REASON...WILL FAVOR SOMEWHAT COOLER
MAV NUMBERS FOR LOWS TONIGHT.
HAVE REDUCED CLOUD COVER FOR WED-WED NIGHT TIME FRAME AS WELL AS
EXTENSION OF POLAR HIGH PRESSURE MOVES ACROSS WRN GREAT LAKES AND
MIDWEST. OTHER CHANGE WAS TO REMOVE MENTION OF SNOW SHOWERS OVER
ALL AREAS EXCEPT IMMEDIATELY ADJACENT TO LAKE MI IN NERN IL...AND
OVER NWRN INDIANA. GIVEN MARGINAL DELTA T'S AND WITH UPPER RIDGE
AXIS NEARLY OVERHEAD...NOT THE BEST SET UP FOR LAKE SNOW.
BIG QUESTIONS REMAIN CONCERNING EVOLUTION OF ENERGY NOW MAKING
NEWS ACROSS SRN CA. MODELS HAVE APPEARED TO COME INTO FAIRLY GOOD
AGREEMENT IN SHUNTING THIS SYSTEM WELL TO THE SOUTH OF THE
AREA. MORE POSITIVELY TILTED TROUGH ALSO SUGGESTS A VERY
PROGRESSIVE SYSTEM STAYING SOUTH OF THE OH VALLEY AS MAJOR
AMPLIFICATION OF TROUGHING TAKES PLACE OVER GREAT LAKES. THUS...AT
THIS STAGE CAN/T SEE GOING ANY MORE THAN CHC POPS FOR CHRISTMAS
EVE...EXCEPT PERHAPS OVER FAR SRN PORTIONS OF THE REGION. AS
CLOSED UPPER LOW DEEPENS OVER THE ERN GREAT LAKES CHRISTMAS
DAY...LAKE EFFECT SNOW SHOULD BECOME BETTER DEVELOPED. WHAT MAY BE
A SIGNIFICANT LES EVENT APPEARS LIKELY OVER THE UPCOMING WEEKEND.
THE MAIN QUESTION IS WHERE WILL THIS SET UP. RIGHT NOW GFS FAVORS
NWRN INDIANA...WHILE EUROPEAN SUGGESTS NERN IL. FOR NOW WILL GO
GENERALLY WITH A BLEND OF GUIDANCE...PERHAPS SHIFTING THE AREA OF
SNOW SHOWERS WWD INTO NERN IL BY SUNDAY.
MERZLOCK
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 06Z...
* LIFR AND VLIFR CONDITIONS WITH STRATUS AND AREAS FG/FZFG THROUGH 07UTC.
* TIMING OF PASSAGE OF FRONTAL BOUNDARY ACROSS LOCAL TERMINALS AND
ASSOCIATED IMPROVEMENT OF CIGS TO AOA 500 FT AGL AND EVENTUALLY
MVFR.
* LAKE EFFECT SNOW SHOWER POTENTIAL DEVELOPING ALONG IL SHORE WED.
KJB
//DISCUSSION...UPDATED 06Z...
...MAIN ISSUES CONTINUE TO BE TIMING THE FRONTAL PASSAGE LATE THIS
EVENING...
LOW PRESSURE ACROSS EAST CENTRAL WI IS PUSHING A COLD FRONT ACROSS
NORTH CENTRAL AND NORTHEASTERN IL LATE THIS EVENING. AHEAD OF THIS
FRONT A SOUTHERLY WIND COMPONENT CONTINUES TO ADVECT HIGHER DEW POINTS
ACROSS NORTHERN IL. THIS HAS LEAD TO PERSISTENT VLIFR CONDITIONS IN
LOW CIGS AND DENSE FOG. WE SHOULD SEE A RAPID IMPROVEMENT IN
VISIBILITY AND CIGS BETWEEN 06 AND 07 UTC...AT ORD AND MDW...AS THE
FRONT MOVES THROUGH AND DRIER AIR FILTERS INTO THE AREA. WE COULD
SEE A BRIEF PERIOD OF SCT CLOUDS BETWEEN 07 UTC AND 10 UTC AS
WELL...HOWEVER MVFR CIGS WILL FILTER BACK IN THE AREA LATE.
ON WEDNESDAY THE WINDS ARE EXPECTED TO VEER NORTH NORTHEASTERLY
OFF THE LAKE AS THE AREA OF LOW PRESSURE MOVES SOUTHEASTWARD
ACROSS THE OHIO VALLEY. THIS COULD ALLOW FOR SOME LAKE EFFECT SNOW
SHOWERS THROUGH MID TO LATE AFTERNOON...BEFORE THE WINDS BACK TO THE
NORTHWEST...ENDING THE THREAT FOR SNOW SHOWERS. HOWEVER...THE OVERALL
SETUP OF THIS EVENT DOES NOT LOOK OVERLY IMPRESSIVE FOR SNOW AS THE
TEMPERATURE DIFFERENCES BETWEEN 850MB AND THE LAKE SURFACE ARE
FAIRLY LOW. ADDITIONALLY...BUFFER SOUNDINGS INDICATE THAT THE LOW
LEVEL INSTABILITY AND MOISTURE WILL NOT REACH INTO THE PREFERRED
DENDRITIC GROWTH ZONE.
KJB
//ORD AND MDW CONFIDENCE...UPDATED 06Z...
* HIGH...CIGS IMPROVING FROM VLIFR BETWEEN 06 AND 07UTC...ALONG
WITH SOUTHWESTERLY WINDS VEERING TO WEST NORTHWEST AND BECOMING
GUSTY THROUGH EARLY MORNING.
* HIGH...TIMING OF FRONTAL PASSAGE AND INCREASE IN
WEST/NORTHWESTERLY WINDS AROUND 07Z...ALONG WITH RAPIDLY
INCREASING VISIBILITIES AND CIGS FOLLOWING THE FRONTAL PASSAGE.
* LOW...LAKE EFFECT -SHSN DEVELOPING WED MORNING.
KJB
//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z MONDAY...UPDATED 06Z...
THU...VFR DETERIORATING TO MVFR W/CHC SN OVERNIGHT.
FRI...MVFR W/CHC SN DURING DAY AND W/CHC LAKE EFFECT SHSN BY EVE.
SAT...VFR.
SUN...MVFR W/CHC LAKE EFFECT SHSN
MON...VFR.
KJB
&&
.MARINE...
224 PM CST
A RELATIVELY QUIET PERIOD OVER LAKE MICHIGAN FOR THE REMAINDER OF
THE WEEK WHICH WILL BE DOMINATED BY NORTHERLY FLOW. A TROUGH OF LOW
PRESSURE WILL MOVE ACROSS THE LAKE THIS EVENING WITH SOUTHEASTERLY
FLOW AHEAD BECOMING NORTH BY LATE WEDNESDAY MORNING AS HIGH PRESSURE
BUILDS ACROSS THE NORTHERN PLAINS. PRESSURE GRADIENT TIGHTENS A
BIT...BUT ONLY EXPECT WINDS TO TOP OUT IN THE 15 TO 25 KT RANGE
WEDNESDAY AND THURSDAY. RIDGE WILL SLOWLY SLIDE TO THE EAST AS
LOW PRESSURE EMERGES OVER COLORADO EARLY THURSDAY. THE LOW PUSHES
SOUTHEAST THEN EAST TOWARDS THE LOWER MISSISSIPPI RIVER VALLEY. FOR
NOW...LOOKS LIKE MOST OF THE PRECIPITATION WILL REMAIN SOUTH OF LAKE
MICHIGAN WHICH REMAINS UNDER WEAK SURFACE RIDGE. PRESSURE GRADIENT
TIGHTENS AGAIN AS THIS SYSTEM EXITS TO THE EAST AND COLD AIR
ADVECTION INCREASES SATURDAY AND SUNDAY. AN EARLY LOOK AT BUFKIT
SOUNDINGS OVER THE LAKE INDICATES THE POTENTIAL FOR LAKE EFFECT SNOW
TO RAMP UP FRIDAY AND CONTINUE THROUGH SUNDAY WITH EQUILIBRIUM
LEVELS TOPPING OUT AROUND 10KFT.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING FOG ADVISORY...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-
ILZ020-ILZ021-ILZ022 UNTIL 3 AM WEDNESDAY.
IN...FREEZING FOG ADVISORY...INZ001-INZ002 UNTIL 3 AM WEDNESDAY.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 327 PM CST TUE DEC 21 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 222130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 327 PM CST TUE DEC 21 2010 /427 PM EST TUE DEC 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. AREAS OF DENSE FOG WITH VISIBILITIES REDUCED TO A QUARTER MILE OR LESS WILL PERSIST INTO EARLY THIS EVENING...MAINLY OVER NORTH CENTRAL AND EXTREME NORTHERN ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NORTHERLY WINDS WILL STRENGTHEN ON SATURDAY AND ARE EXPECTED TO PERSIST INTO LATE SUNDAY. AS COLDER AIR SPREADS ACROSS THE REGION...LAKE EFFECT SNOW WILL DEVELOP DURING THIS TIME PERIOD AND EFFECT NORTHWEST INDIANA...AND PERHAPS PORTIONS OF NORTHEAST ILLINOIS...WITH SOME SNOW ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-222130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 327 PM CST TUE DEC 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED TO DEVELOP SATURDAY...AND CONTINUE THROUGH THE WEEKEND. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-222130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 327 PM CST TUE DEC 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CST TUE DEC 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM DENSE FOG BATAVIA 41.85N 88.30W
12/21/2010 KANE IL TRAINED SPOTTER
VISIBILITY ESTIMATED AT 200 TO 400 FEET. REPORT FROM THE
VICINITY OF FERMILAB.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
745 PM CST TUE DEC 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM DENSE FOG MIDWAY AIRPORT 41.78N 87.75W
12/21/2010 COOK IL ASOS
VISIBILITY 1/8 MILE.
&&
RC1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2010-12-22 | 76 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268511.